Texas, 2008

Flood in Texas, September 15 to 30, 2008

September 15 to 30, 2008 · NWS EWX · 1 event in 1 county or zone

Water releases from an upstream reservoir on the Rio Grande caused flooding in Val Verde County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Water releases from an upstream reservoir on the Rio Grande caused flooding in Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 15, 11:39 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 15, 11:39 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CDT MON SEP 15 2008

.AVIATION...
VFR CEILINGS ABOVE 10THSD FT WILL HOLD THROUGH THE PERIOD. GUSTY
NORTH WINDS WILL SUBSIDE BY SUNSET AND HOLD ARND 5 TO 10 KTS
OVERNIGHT. AFTER 14Z WINDS WILL RETURN TO 10-15 KT WITH OCCASIONAL GUSTS
TO 20 KTS.

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT MON SEP 15 2008/

DISCUSSION...
QUICK UPDATE WAS MADE TO INCREASE THE N-NELY WINDS OVER THE CWA...CLOUD
COVER IN THE WEST AND CENTRAL...AND LOWER TEMPS IN THE WEST DUE TO
THE INCREASED CLOUD COVER. OTHERWISE CLOUDS AND LIGHT SPRINKLES
WILL CONTINUE OVER THE RIO GRANDE PLAINS THIS AFTERNOON WHERE
ISENTROPIC LIFT IS OCCURRING ABOVE THE FRONTAL BOUNDARY.

PREV DISCUSSION... /ISSUED 630 AM CDT MON SEP 15 2008/

AVIATION...
ALL TERMINALS WILL BE VFR CATEGORY FOR THE NEXT 24 HOURS. WINDS
WILL INCREASE THIS MORNING TO AROUND 15 KTS OUT OF THE NORTH.
THEY SHOULD LIGHTEN THIS EVENING AROUND SUNSET.

PREV DISCUSSION... /ISSUED 444 AM CDT MON SEP 15 2008/

DISCUSSION...
AIRMASS ACROSS SOUTH CENTRAL TEXAS CONTINUES TO DRY IN THE LOWER
LEVELS ON NORTHEASTERLY FLOW WHILE SOME UPPER LEVEL MOISTURE
LINGERS IN A SOUTHWESTERLY FLOW ALOFT. RADARS SHOW SOME SHOWERS
OVER MEXICO JUST SOUTHWEST OF THE AREA WITH ISOLATED SPRINKLES
OVER THE EDWARDS PLATEAU. HAVE GONE SLIGHTLY LOWER THAN MAV POPS
FOR TODAY DUE TO DECREASING MOISTURE ON PWS LOWERING TO 1 TO 1.5
INCH RANGE WITH ONLY LOW CHANCE POPS ALONG THE RIO GRANDE DUE TO
WEAK CONVERGENCE AND INSTABILITY THERE. DRIER MID LEVEL AIR
FILTERS INTO THE AREA TONIGHT ON NORTHERLY FLOW LOWERING PWS INTO
THE .7 TO 1.2 INCH RANGE. HAVE NOT GONE WITH MAV POPS, KEEPING
ONLY SILENT 10 POPS ALONG THE RIO GRANDE FOR POSSIBLE SPRINKLES.

FOR TUESDAY THROUGH FRIDAY, FLOW ALOFT TURNS WESTERLY FURTHER
DRYING THE AIRMASS WITH PWS OF .5 TO 1.1 INCHES LEADING TO NO
POPS. NEXT WEEKEND, AN UPPER TROUGH MOVES INTO THE GREAT BASIN
LEADING TO INCREASING MOISTURE WITH PWS SLOWLY RISING TO .8 TO 1.4
INCHES ON A WEAK RETURN FLOW FROM THE GULF OF MEXICO. HAVE GONE
ONLY WITH SILENT 10 POPS FOR THE AREAS NEAREST THE COASTAL PLAINS
FOR THE SEABREEZE. HAVE GONE SLIGHTLY ABOVE MAV HIGHS FOR TODAY
DUE THINNING CIRRUS AND GENERALLY NEAR MAV/MEX TEMPERATURES FOR
THE REMAINDER OF THE FORECAST. SOME LOW TEMPERATURE RECORDS FOR
THE 16TH (TUESDAY) AND 17TH (WEDNESDAY) DUE LOW DEWPOINTS AND
LIGHT WINDS. RELATIVE HUMIDITIES WILL FALL INTO THE 20 TO 35
PERCENT EACH AFTERNOON, HOWEVER WINDS WILL BE LESS THAN CRITICAL
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              81  59  83  60  85 /  -   -   -   -    0
AUSTIN BERGSTROM INTL AIRPORT  81  55  84  53  85 /  -   -   -   -    0
DEL RIO INTL AIRPORT           78  57  83  59  85 /  20  10  -   -    0
SAN ANTONIO INTL AIRPORT       80  58  83  59  85 /  -   -   -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/06
Hazardous weather outlook, Sep 15, 4:27 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT MON SEP 15 2008

TXZ171>173-183>194-202>209-217>225-228-161030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Val Verde

When
September 15, 1:41 PM CST to September 30, 11:59 PM CST
Where
Val Verde County, 2.76 mi S of Del Rio to 3.45 mi S of Amistad Res East
Cause
Planned Dam Release
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
29.330, -100.900

Water releases from an upstream reservoir in Mexico caused flooding along the Rio Grande in Del Rio. Vega Verde Road and several properties along the road were flooded. Evacutions did occur in order to get residents out of the area as roads became inundated and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136498.